: A 61-year-old gentleman was referred to the Endocrine team with acute bilateral adrenal haemorrhage. He had undergone a successful left popliteal embolectomy for critical limb ischaemia a week ago following which he was commenced on anticoagulation therapy. He presented to the Emergency Department with acute severe abdominal pain and low grade pyrexia of 37.6 C. He was haemodynamically stable. His International Normalised Ratio was noted to be elevated at 4.7. An urgent abdominal CT arranged for suspected bowel ischaemia demonstrated new adrenal masses with surrounding fat stranding consistent with bilateral adrenal haemorrhage. He was promptly commenced on intravenous hydrocortisone.
A subsequent 0900 h cortisol (47 nmol/l) off hydrocortisone confirmed adrenal insufficiency. Following discharge, he described good energy levels despite not being fully compliant with hydrocortisone replacement. A short synacthen test 5 months post-event demonstrated partial recovery of adrenal function baseline cortisol 370 nmol/l, 30 min value 436 nmol/l. He was weaned off regular hydrocortisone with advice to take hydrocortisone only during intercurrent illness. He remained well off hydrocortisone and a further short synacthen test at 10 months confirmed full recovery of adrenal function baseline 410 nmol/l, 30 min 592 nmol/l.
Acute bilateral adrenal haemorrhage is a potentially life-threatening condition where early diagnosis and prompt initiation of hydrocortisone replacement greatly affects the outcome. Due to its non-specific clinical manifestations, treatment is often delayed as diagnosis is frequently made following abdominal imaging, or in some cases, post-mortem. It is therefore crucial that this is given consideration in acutely unwell patients, especially in the presence of predisposing factors such as recent surgery or anticoagulation. Our case demonstrates that it is beneficial to reassess the hypothalamic-pituitary-adrenal axis following recovery as this may prevent unnecessary lifelong steroid replacement and its associated complications.